Category: 

Is It Safe to Mix Ciprofloxacin and Alcohol?

Headache is a shared side effect of the use of both ciprofloxacin and alcohol, so instances of headache may increase with combined use.
Alcohol and antibiotics like Ciprofloaxacin have a similar effect on the body, so it's wise not to mix them.
Virtually any type of antibiotic can cause detrimental side effects in some patients.
Mixing ciprofloxacin and alcohol is not known to cause severe interactions.
Mixing alcohol and ciprofloxacin can decrease the body's ability to fight bacterial infections.
Article Details
  • Written By: R. O'Connell
  • Edited By: A. Joseph
  • Last Modified Date: 29 July 2015
  • Copyright Protected:
    2003-2015
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A woodpecker pecks a tree with a force that is 1,000 times the force of gravity.  more...

July 30 ,  1945 :  The USS Indianapolis was torpedoed after dropping off key components of the Hiroshima atomic bomb.  more...

Ciprofloxacin is an antibiotic used to prevent bacterial infections. It is used especially to treat infections that are resistant to other varieties of antibiotics and as a one-time treatment for gonorrhea. The side effects of ciprofloxacin include headache, dizziness and tiredness. Combined use of ciprofloxacin and alcohol are not known to cause any severe interactions, although it can reduce how effective the drug is at fighting the infection and is not recommended.

Some antibiotics can have serious alcohol interactions. Although using alcohol and antibiotics together does not necessarily decrease the effectiveness of the antibiotic, combination use can cause serious and undesirable side effects. Alcohol and antibiotics act similarly: both travel through the bloodstream, effect a change upon the body and are flushed from the body, so the body can struggle to process both substances at once. Severe side effects are more common in some antibiotics than others, and it is always important to read all warnings and learn about various drug interactions with alcohol.

Ad

Ciprofloxacin is a commonly prescribed antibiotic. As of early 2011, the combined use of ciprofloxacin and alcohol had not caused any documented severe side effects. Therefore, although this combination is not necessarily recommended by most doctors, serious physical repercussions are unlikely. That said, there is striking similarity between the side effects of ciprofloxacin and the side effects of alcohol, such as headaches, dizziness and fatigue. The combined use of these two substances greatly increases the likelihood of these adverse effects, which can be unpleasant.

The medical recommendation is that one should avoid combining ciprofloxican and alcohol, because this simple decision can increase the body's ability to defeat a bacterial infection. It generally is not a good idea for someone to drink while his or her body is fighting an infection. Alcohol consumption can suppress the body's immune system; particularly, excessive use of alcohol decreases the efficiency of the body's white cells, which means it will take longer to defeat an infection.

Additionally, as with any prescription drug, ciprofloxacin's effectiveness depends largely upon taking the antibiotic exactly as prescribed. It is very important for a person to take antibiotics for the full course and to take them exactly as prescribed by his or her doctor or pharmacist. If the patient stops too early or takes antibiotics erratically, bacteria can respond unexpectedly or develop a resistance to the antibiotic. Using ciprofloxacin and alcohol simultaneously increases the risk of missing or forgetting a dose, which can mean extending the course of ciprofloxacin or even switching to a new type and course of antibiotic. It can be tempting for one to use ciprofloxacin and alcohol at the same time, because antibiotics can sometimes be a two- or three-week course, but the potential negative effects of such a combination are no casual matter.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

@serenesurface-- That's a great point. And I bet that would cause issues for people who already have liver problems.

The biggest issue though is that the infection that is trying to be treated may remain and worsen. Ciprofloxacin is already the preferred antibiotic for many infections that are not responding to milder antibiotics. So if this too doesn't work because the patient decided to drink, it might become very difficult to get rid of the infection.

serenesurface
Post 2

@ZipLine-- Actually, all antibiotics are not the same. Some really require alcohol to be avoided. If you were to have a single drink eight hours after your ciprofloxacin dose (and many hours before your next dose), it will probably be fine. But if possible, it's best to avoid alcohol completely when taking antibiotics.

No matter what anyone says, I believe that alcohol does reduce the absorption and effectiveness of medication. Since both alcohol and antibiotics have to be broken down by the liver, if they are taken around the same time, the liver will have to give priority to one of them. More than likely, the liver will concentrate on breaking down the alcohol and getting it out of the body as soon as the possible. Alcohol is a toxin and the liver doesn't like it. So while it's working on that, at least some of the antibiotic will pass through without being broken down and absorbed.

ZipLine
Post 1

For years I thought that alcohol reduces the effectiveness of antibiotics. But I was prescribed antibiotics by my doctor last month and he told me that drinking wouldn't reduce the effectiveness of the drug. He just told me not to overdo it. I was surprised to hear this because I've always avoided alcohol when I had to take antibiotics. Have these drugs changed or have doctors discovered new things about the interaction of antibiotics and alcohol?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email